| Model Number |
STM6035 |
| Medical Device Problem Code |
Malposition of Device (2616)
| Health Effect - Clinical Code |
Pain (1994)
| Date of Event |
07/27/2021
Type of Reportable Event
Death
Additional Manufacturer Narrative
Information provided from the reporter indicates that the m flx cage was positioned off of midline.After implantation it was indicated the patient was suffering leg pain due to one of the lateral screws protruding into the foramen.The surgeon decided that revision would be needed to correct the pain and device positioning.It's assumed the patient's condition would have been permanent if it were not for surgical intervention.During the revision procedure on (b)(6) 2021, the patients scar tissue led to uncontrollable bleeding from the iliac vein.The patient expired during the revision procedure due to blood loss.The bleeding began while trying to access the lumbar level and mobilize the vein to allow for the 3rd and final screw to be removed from the cage.Dhr did not find any problems that would have contributed to this complaint.Complaint history indicates this is the 1st instance of an anterior lumbar revision resulting in death.This is also the 1st indication of an m flx cage being off midline and/or a screw protruding into the foramen.The rates of complaints for implant positioning and protrusion out of the vertebral body were determined to be acceptable.No devices were returned for evaluation.This submission is for 1 of 4 devices involved in this event.
Event or Problem Description
A stalif m flx cage was implanted in the patient on (b)(6) 2021 along with 3 stalif midline abo screws.The cage was implanted off of midline and one of the lateral screws was found to be protruding into the foramen about 1mm.This is believed to have caused the patient radiculopathy and leg pain.The surgeon determined that the cage and screws should be revised to correct the positioning.The revision procedure was performed on (b)(6) 2021.The access to the treated level took approximately 1 hour due to scar tissue formation.Once the level was exposed, the surgeon removed the 1st of 3 screws without any issues.The 2nd screw was removed with some bleeding that was controlled.The patient's iliac vein was across the 3rd screw.The vein had scar tissue adherence and was bleeding.The surgeons attempted to control the bleeding and mobilize the vein to remove the 3rd screw; however, the bleeding became uncontrollable.For approximately 3.5 hours the surgeons tried to control the bleeding from the vein, but the patient expired on the operating table due to blood loss.The patient died on (b)(6) 2021.